The colder weather sees a predictable increase in the prescribing of prednisolone oral liquid for children. Often these prescriptions are written by after hours or hospital-based doctors and many will be handwritten. As dosages are typically based on the child’s weight, the prescribed dose is frequently written in milliGRAMS instead of milliLITRES.
The seasonal increase in prescribing of this medicine has historically led to more reports of this error to PDL, where the dose in milliGRAMS has accidentally been translated to milliLITRES. This can lead to the patient receiving a dose of prednisolone five times prescribed because of the concentration of the available products.
It is understandable that the parents of the patient would be concerned about an excessive amount of medicine being administered to children.
Prednisolone Case Scenario
An 11-month-old child was prescribed prednisolone 10mg daily for three days. The directions were inadvertently recorded as 10mls and dispensed with this dose. The infant was given the higher dose by the parents and shortly afterwards started displaying symptoms of discomfort and agitation. The parents took the child to the local hospital where a doctor identified the incorrect dose. The doctor reassured the parents that there was no risk of long-term harm to the child and informed the pharmacy of the error. The pharmacist contacted the parents to apologise and ascertain the child’s state of health. The parents were understandably upset with the pharmacist and sought reassurance that this sort of error would not occur in the future.
While there was no harm in this case, the likelihood of a formal complaint is greater when an error involves a child.
Other reports to PDL involving similar errors with misinterpretation of doses in milliGRAMS rather than milliLITRES include antibiotic mixtures, especially amoxicillin +/- clavulanic acid and omeprazole mixtures that are compounded for young children with reflux.
Omeprazole Case Scenario
A prescription for Omeprazole suspension 5mg/ml with a dose of 5mg bd was ordered by a paediatrician for a 2-month-old child. The medicine was correctly prepared however the dose was misinterpreted and labelled as 5ml bd. The child was given the higher dose on two occasions before the parent contacted the pharmacy concerned that it was difficult to administer this volume to the infant. It was at this point that the error was identified. Fortunately, the child suffered no consequence of the higher dose.
Methadone Liquid Case Scenario
The other common medicine involved in this error type is methadone liquid. Once again, the dose is prescribed in milliGRAMS and measured in milliLITRES. Several factors have been identified as a cause of this error including familiarity of the client, an assumption of the dose based on repetition of preparation, distraction by clients and others at the time of measuring the dose, multiple clients receiving the medicine daily and the involvement of locums or other pharmacists less familiar with the process. The product is 5mg/ml and there is potential for consequence from a dose FIVE times that prescribed, especially considering the nature of the drug. It is the experience of the PDL Professional Officers that resolution of the situation can be challenging as pharmacies may not have current contact details for the client. In a situation when the client is unable to be contacted other actions may be warranted such as requesting the police to conduct a welfare check on the client.
Take steps to minimise the risk of errors in medicines being prescribed by milligram, including use of a shelf tags or laminates where prednisolone liquids are stored, and reminding staff to check the dose in mgs and mls. Other actions could be including a warning message in the dispense system’s drug file for these medicines.
For immediate advice and incident support, call PDL on 1300 854 838 to speak with one of our Professional Officers. We are here to support our pharmacist members 24/7, Australia-wide.